# SDR 2016FA0000382

- Difficulty date: August 6, 2016
- Submitted: August 22, 2016
- Operation: General aviation
- Aircraft: N9184Y
- Make and model: Piper PA-28-161
- Aircraft serial: 288616017
- Aircraft time: 19,004 hours
- Engine: Lyc O320*
- System (JASC): 3213 · Main Landing Gear Strut/Axle/Truck
- Part: Scissor Link
- Part number: 3564405
- Condition: Cracked
- Location: Rt Mlg
- Part time: 19,004 hours
- Component: Mlg, Piper
- Component part number: 6531904
- Stage of operation: LD
- How discovered: O
- Nature of condition: D
- Precautionary procedure: B

## Discrepancy

WHEN THE ACFT WAS ON FINAL TO RUNWAY 27, THE CONTROLLER THOUGHT THERE WAS SOMETHING THAT DIDN'T LOOK RIGHT WITH THE ACFT, SO HE UTILIZED BINOCULARS AND NOTICED THAT THE FIXED RT MAIN GEAR APPEARED TO BE HANGING ABNORMALLY FROM THE WING, BY ONLY THE HYDRAULIC BRAKE LINES. HE IMMEDIATELY TOLD THE PILOT TO GO AROUND AND ADVISED HIM OF THE PROBLEM.  THE PILOT DECLARED AN EMERGENCY AND THE ATC CONTROLLER ADVISED THE PILOT THAT WHEN EMERGENCY EQUIPMENT WAS IN PLACE, THE AIRCRAFT WOULD REQUIRE TO PERFORM A LONG FINAL APPROACH.  THE POST INCIDENT INSPECTION OF THE RT MLG, MAIN GEAR ASSEMBLY, RIGHT SIDE: PN: 35644-05, REVEALED THAT THE UPPER SCISSOR LINK ATTACHMENT SUPPORT, INBD SIDE OF THE CYLINDER, PN: 65319-04, WHICH IS CASTED METAL SUFFERED FATIGUE CRACKING.  THE FATIGUE CRACKING PROPAGATION PRODUCED A 45 DEGREE HIGH SHEAR STRESS PANE WHICH WAS IN A STRAIGHT LINE BREAK THROUGHOUT THE PIECE, APPROXIMATELY 2" AND BROKE OFF WITHOUT ANY SIGNS OF ABUSE OR POST INCIDENT DAMAGE.  THE CRACKING SHOWED A SHADOWING WHICH INDICATES THAT THIS PROPAGATION OCCURRED OVER A LONG PERIOD OF TIME.  THIS CRACKING IS DIFFICULT TO SEE VISUALLY WHILE THE WHEEL, TIRE, AND BRAKE ASSEMBLIES ARE ATTACHED TO THE CYLINDER.  THE CYLINDER DID NOT SHOW ANY OTHER SIGNS OF DAMAGE OR CRACKING.  ALTHOUGH IT IS AN AIRCRAFT MFG PART, IT WAS NOTED THAT THE CYLINDER WAS STAMPED.  MAINTENANCE RECORDS INDICATE THAT THIS PART IS ORIGINAL TO THE AIRFRAME WHICH WAS BUILT IN 1985.  ONCE THE UPPER SCISSOR LINK ATTACHMENT SUPPORT BROKE FREE, THE OLEO PISTON WAS PUSHED DOWN THROUGH HYDRAULIC AND PNEUMATIC PRESSURE AND IT WAS EJECTED FROM THE CYLINDER.  THE PISTON WAS HANGING FROM THE AIRCRAFT DURING FLIGHT BY THE HYDRAULIC BRAKE HOSE.  THE HANGING GEAR ASSEMBLY CREATED DAMAGE TO THE INBD RT FLAP AS RELATIVE WIND CONTINUALLY PUSHED IT INTO THE SKIN DURING THE FLIGHT.  THE HOSE BROKE FREE AFTER THE ACFT TOUCHED DOWN.  DURING THE MAJORITY OF THIS AIRFRAME’S HISTORY, IT WAS NOTED THAT SINCE IT AS MFG IN 1985, IT HAS BEEN UTILIZED FOR FLIGHT TRAINING PURPOSES.  THE AIRCRAFT TT, AND LANDING GEAR, IS 19,001 HRS AND HAS A LONG HISTORY OF OTHER OCCURRENCES AND INCIDENTS.  DURING THE LIFESPAN OF THIS ACFT, IT HAS BEEN UTILIZED ON A DAILY BASIS AND USED BY STUDENTS LEARNING TO FLY.  THE MAINTENANCE RECORDS INDICATE A CONTINUAL REPLACEMENT OF TIRES, BRAKE LININGS, AND MULTIPLE INSPECTIONS WHICH ARE COMMON FOR FLIGHT SCHOOL ACFT.  DURING THE PILOT INTERVIEW, IT WAS NOTED THAT AT THE ACFT’S HOME BASE OF OPERATIONS, THE RUNWAY INTERSECTION CONTAINS ROUGH PAVEMENT AND THE AIRCRAFT BOUNCES IN THIS AREA AND IT IS CONSIDERED NORMAL OPERATIONS.  THUS, THE REPEATED BOUNCING ON ROUGH PAVEMENT, DAILY FLIGHT INSTRUCTION, AND THE CONTRIBUTING FACTORS OF THE AIRFRAME’S AGE AND HIGH USAGE AS A TRAINING ACFT LED TO THE PROPAGATION OF THIS CRACK AND EVENTUAL BREAKING OF THE SCISSOR LINK SUPPORT WHICH DROPPED THE GEAR FROM THE CYLINDER.  THE FLIGHT SCHOOL MAINTENANCE DEPARTMENT WILL BE SUBMITTING A SERVICE DIFFICULTY REPORT, SDR, ON THIS PART FOR PROPER TRACKING AND REPORTING PURPOSES.
